What Does a Benzo Overdose Look Like?
Benzodiazepines, otherwise known as “benzos," are an incredibly dangerous and prevalent class of prescription drugs. While the use of prescription benzos has been decreasing, they can still be used in treating anxiety or coping with alcohol withdrawal symptoms.
However, they are also commonly abused outside of a medical setting purely for recreational use, introducing new dangers that can result in a life-threatening overdose. Identifying the signs of a benzo overdose quickly is essential in getting the right help for a friend, family member, or stranger.
The Dangers of Benzodiazepines
Benzos are a common class of drugs for many reasons. They have legitimate medical uses, including:
Treating anxiety and panic
Helping conditions involving seizures
Treating sleep disorders
Easing withdrawal symptoms
This common use can overshadow their potential for truly harmful effects, especially when they are taken without a prescription or medical need.
Benzos are depressants, meaning they slow the body's natural processes and work to placate or sedate tumultuous emotional states. However, the slowing of these bodily processes can also be dangerous when abused and can slow one's heartbeat, breathing, and other functions to dangerous levels.
Valium, Xanax, and Ativan are all common forms of benzos, and there are many other types that are frequently used and abused.
The highly addictive nature of benzos can also mean that addiction is a major concern even when using the drugs as prescribed, creating a dangerous relationship and increasing the potential for abuse and overdose.
Those abusing benzos and struggling with addiction to the drugs also commonly combine their use with other substances, particularly opioids, further exacerbating the dangers of their use and leading to more potential for fatal overdoses.
While dedicated rehab is necessary for a benzo addiction, identifying the signs and symptoms of a benzo overdose may be the first step needed to take the proper, most informed action.
The Signs of Benzo Overdose
Going limp/unable to support oneself
Unresponsiveness to stimuli, either verbal or physical
Extreme drowsiness or physical weakness
Lack of coordination
Blue tone to fingertips and/or lips
Overdoses, if left unattended, can lead to further disastrous consequences, including coma or even death as the body shuts down. Identifying the signs of an overdose is crucial in preventing these symptoms from heightening to life-threatening levels. An individual doesn't need to identify all of the above symptoms to presume an overdose. Suspecting an overdose based on one or two symptoms is more than enough to contact emergency services for professional care.
Making the Call During a Benzo Overdose
Calling 911 in a suspected overdose situation is necessary to get professionals on the scene to properly care for and address the situation. However, calling emergency services doesn't mark the end of one's involvement. Staying on the line to provide minute-by-minute information on any known details about the person, symptoms, and developments is crucial. This allows emergency services to arrive on the scene properly equipped for what they will find.
Likewise, providing clear directions to one's exact location, including landmarks and any other crucial information, is essential—especially if one is in a public space. Providing this information and calmly listening to the dispatcher on the phone and following directions while continuing to provide information makes a massive difference in how quickly emergency services can help those suffering from a benzo overdose.
Providing Support During a Benzo Overdose
There are other ways one can support a friend, loved one, or stranger suffering from an overdose. Breathing can be very difficult and shallow for those overdosing on benzos, so ensuring that airways are clear can alleviate some of this difficulty. Clearing any obstructions in the mouth and confirming clear airflow can ensure they can continue breathing. CPR may be necessary, and one may need to locate a trained individual.
Remaining calm and listening to any further directions from the dispatcher is crucial. Taking deep breaths, counting, and other grounding strategies are invaluable during these time-sensitive and stressful situations. Staying calm provides the best way to accurately gauge the situation and make the most informed, impactful decisions while navigating an overdose.
Creating Change After a Benzo Overdose
Suffering from an overdose on benzos is a terrifying thing, and it can be a critical juncture in one's life. For many, it is a signal of the need for change through pursuing rehab and sobriety. There is nobody who is ever “too addicted” or “too far gone” for sobriety, and recovery is always possible with the right professional support.
There is nothing easy about overcoming an addiction to benzos or navigating overdose but taking the first step by checking into a dedicated rehab program is essential for helping prevent future overdose and other negative health consequences brought on by drug use.
Don’t Risk a Benzo Overdose. Get Help for Benzo Addiction Today at The Edge Treatment Center
Benzo overdose poses a dangerous threat, and we at The Edge Treatment Center are committed to helping you or your loved one overcome the use of benzos and begin the journey toward a healthy, sober life. We can create a recovery plan that guides you through each step of treatment, all while developing relationships and being an active member of our dedicated recovery community.
Your time with us is personalized to fit your unique needs and goals, helping you build on strengths while addressing vulnerabilities. For more information, contact The Edge Treatment Center team now!